Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 5, NWS Honolulu, HI

March 24, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 24, 2013, 1:28 PM HST for Hawaii County, Hawaii. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2013, 1:28 PM HST (23:28 UTC)
Expired
Mar 25, 2013, 10:00 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WWHW70 PHFO 242328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
128 PM HST SUN MAR 24 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL THIS
EVENING...

.WINDS AT THE SUMMITS ARE REACHING HIGH WIND WARNING LEVELS AND
WILL CONTINUE DURING THE REST OF THE AFTERNOON HOURS...THEN
QUICKLY SUBSIDING THIS EVENING.

HIZ028-250400-
/O.UPG.PHFO.WI.Y.0025.000000T0000Z-130325T0400Z/
/O.NEW.PHFO.HW.W.0005.130324T2328Z-130325T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
128 PM HST SUN MAR 24 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 25 TO 45 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
3 follow-up statements
489 
WWHW70 PHFO 250303
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
503 PM HST SUN MAR 24 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 4 AM 
HST MONDAY...

.WINDS AT THE SUMMITS WILL REMAIN AT WARNING LEVELS THROUGH 
MONDAY EARLY MORNING...

HIZ028-251400-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-130325T1400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
503 PM HST SUN MAR 24 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 AM HST MONDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 4 AM HST MONDAY. 

* WINDS...SOUTHWEST 35 TO 55 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 4 AM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
452 
WWHW70 PHFO 251327
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 AM HST MON MAR 25 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST
TODAY...

.A JETSTREAM ASSOCIATED WITH AN UPPER TROUGH REMAINS ACROSS THE
ISLANDS AND WINDS AT THE SUMMITS WILL REMAIN AT WARNING LEVELS
THROUGH THIS AFTERNOON.

HIZ028-260230-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-130326T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
327 AM HST MON MAR 25 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 35 TO 55 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
POWELL
833 
WWHW70 PHFO 252000
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON MAR 25 2013

...HIGH WIND WARNING CANCELLED FOR BIG ISLAND SUMMITS...

.WINDS HAVE DIMINISHED OVER THE BIG ISLAND SUMMITS...BUT ARE
EXPECTED TO INCREASE AGAIN WEDNESDAY NIGHT.

HIZ028-252100-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-130326T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1000 AM HST MON MAR 25 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED SIGNIFICANTLY OVER THE LAST COUPLE OF
HOURS...AND ARE NOW BELOW BOTH WARNING AND ADVISORY LEVELS. 

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 24, 9:40 AM HST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 24, 9:40 AM HST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
940 AM HST SUN MAR 24 2013

.SYNOPSIS...
MOISTURE ASSOCIATED WITH THE REMNANTS OF A COLD FRONT WILL CONTINUE
TO LINGER ACROSS THE AREA...ALONG WITH A WET PATTERN REMAINING IN
PLACE THROUGH THE MIDDLE OF THE WEEK. AN UPPER LEVEL TROUGH NEAR THE
WESTERN PORTIONS OF THE ALOHA STATE MAY ALSO HELP IN ENHANCING
SHOWERS TODAY. A JET STREAM WILL KEEP BRINGING HIGH AND MID LEVEL
CLOUDS...MAINTAINING MOSTLY CLOUDY SKIES ACROSS THE AREA THROUGH AT
LEAST TONIGHT.

&&

.DISCUSSION...
A WEAK SFC TROUGH...ASSOCIATED WITH THE REMNANTS OF A DISSIPATING
FRONTAL BOUNDARY...REMAINS LOCATED OVER MAUI COUNTY AND ENHANCING
LOCAL SHOWER ACTIVITY...ESPECIALLY OVER THE CENTRAL PORTIONS OF THE
ISLAND CHAIN. RAINFALL IN GENERAL REMAINS LIGHT. HOWEVER...WITH
ENOUGH LINGERING MOISTURE ACROSS THE ISLANDS...THERE IS POTENTIAL
FOR SOME LOCALIZED HEAVY SHOWERS THROUGHOUT THE DAY ESPECIALLY OVER
MOUNTAIN AREAS. ALSO...A LARGE CANOPY OF HIGH/MID LVL CLOUDS IS
STREAMING OVER THE AREA FROM SW TO NE AS THE CORE OF A SUBTROPICAL
JET STREAM REMAINS IN PLACE TO THE N/NW OF THE MAIN HAWAIIAN
ISLANDS. THIS WILL KEEP MOSTLY CLOUDY SKIES TODAY. THIS CLOUD
COVERAGE ALOFT COULD PROVIDE ADDITIONAL STRATIFORM RAIN AT TIMES.
LATEST IR/WV SATELLITE DATA DEPICTS AN UPPER LVL TROUGH AROUND THE
WESTERN EDGE OF THE ISLAND CHAIN...ADDING INSTABILITY AND POTENTIAL
FOR ENHANCED SHOWERS...MAINLY OVER KAUAI AND OAHU TODAY.

MEANWHILE...A SFC HIGH PRESSURE SYSTEM FAR NW OF KAUAI IS SLOWLY
MIGRATING TO THE SE TOWARDS THE ISLANDS AND BRINGING MODERATE NE
TRADES FROM KAUAI TO MOLOKAI...WHILE RELATIVELY WEAK AND VARIABLE
FLOW IS BEING OBSERVED OVER THE EASTERN HALF OF THE ISLAND CHAIN
DUE TO THE INFLUENCE OF THE SFC TROUGH. THIS SCENARIO WILL GRADUALLY
MODIFY DURING THE NEXT COUPLE OF DAYS AS THE TROUGH WEAKENS AND THE
HIGH MOVES CLOSER TO THE AREA...WITH WINDS VEERING TO A MORE NE/E
FLOW ACROSS THE ALOHA STATE.

THE RATHER WET PATTERN IS EXPECTED TO CONTINUE THROUGH THE FIRST
HALF OF THE WEEK...WITH THE FOCUS FOR RAINFALL SHIFTING TO WINDWARD
AND MOUNTAIN LOCATIONS THROUGH MID WEEK.  EVEN FOR THE SECOND HALF
OF THE WORK WEEK...THE INFLUENCE OF ANOTHER UPPER LVL TROUGH
APPROACHING FROM THE WEST COULD BRING UNSTABLE AND WETTER THAN
NORMAL CONDITIONS ACROSS THE ISLAND CHAIN...ESPECIALLY FOR THE
SMALLER ISLANDS.

MODELS ALSO SUGGEST THE DEVELOPMENT OF A DEEP SFC LOW PRESSURE
SYSTEM FAR N/NE OF THE ISLANDS BY NEXT WEEKEND...BUT ITS OVERALL
IMPACTS OVER THE AREA REMAIN HIGHLY UNCERTAIN ATTM. THEREFORE...IT
IS REASONABLE TO WAIT FOR UPCOMING MODEL RUNS BEFORE EMBRACING ANY
PARTICULAR SOLUTION FOR NEXT WEEKEND.

&&

.AVIATION...
MOISTURE FROM THE REMNANTS OF A FRONTAL BOUNDARY WILL PRODUCE
WIDESPREAD MVFR...AND ISOLATED IFR CONDITIONS FOR THE ISLANDS.

AIRMET ZULU FOR MOD RIME ICE WILL REMAIN IN EFFECT THROUGH TODAY FOR
THE MAIN HAWAIIAN ISLANDS AS LAYERED CLOUDS UP TO FL300 FEET STREAM
ACROSS THE STATE. AIRMET SIERRA FOR MOUNTAIN OBSCURATION WILL ALSO
REMAIN POSTED FOR THE ISLANDS OF KAUAI THROUGH MAUI...WITH THE
POSSIBILITY OF EXTENDING IT TO INCLUDE ALL ISLANDS.

&&

.MARINE...
A LONG PERIOD NORTHWEST SWELL WILL ARRIVE LATER TODAY AND BRING
MODERATE SURF FOR NORTH AND WEST FACING SHORES OF MOST OF THE
SMALLER ISLANDS. EXPECT HEIGHTS TO REMAIN BELOW ADVISORY LEVELS.
THIS SWELL WILL PEAK ON MONDAY...THEN GRADUALLY SUBSIDE THROUGH
WEDNESDAY. A SMALL SWELL ALONG SOUTH FACING SHORES SHOULD FADE AWAY
DURING THE NEXT COUPLE OF DAYS. NO SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED ACROSS THE HAWAIIAN COASTAL WATERS THROUGH AT LEAST
THE MIDDLE OF THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:30 PM HSTWind AdvisoryHFOHawaii58 min

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.